|Anything on the horizon with respect to curing HHV-8?
Apr 24, 2002
I am a patient with recurrent KS. I have just finished my 42nd Chemotherapy Treatment over a course of Two years. My oncolgist says that it is the toughest case he has ever seen or heard of, and that it is NOT HIV related. I am curious; if KS is caused by HHV-8...Are there clinical trials going on for drugs that fight HHV-8 for patients that have KS?...If not, shouldn't there be?
Response from Dr. Dezube
You ask an excellent question. The Kaposi's sarcoma herpesvirus/HHV-8 is indeed the virus which causes Kaposi's sarcoma (KS). Infection by this virus sets off a cascade of angiogenesis (new blood vessel formation) and inflammation. These three processes (HHV-8 infection, angiogenesis, and inflammation) are potential targets for drugs to fight KS. So where are we with respect to these agents?
There are many angiogenesis inhibitors in clinical trials, some of which have yielded very impressive results in early trials. Most AIDS malignancy centers have access to these drugs, but since your KS is not HIV-related, I'm not sure what you would be eligible for. These centers are typically located at academic institutions. It would certainly be nice if we had access to anti-HHV-8 drugs. Although certain drugs and drug combinations are effective in laboratory studies, none of them, to my knowledge, have made it to the clinical trial arena yet. I imagine that we will see them in time. In general the treatments for KS are so good, that I am concerned that pharmaceutical companies may not wish to develop anti-HHV-8 drugs. Although I am not necessarily recommending this for you, the protease inhibitors used in HIV-infected patients have been recently shown to be potent anti-KS drugs in laboratory experiments with a potency similar to the chemotherapy drug taxol [Nature Medicine, 8:225 (2002)]. These anti-KS effects are independent of the effects of these protease inhibitors on HIV.
You've had 42 cycles of chemotherapy. That's obviously quite a bit-- are you still responding? have you been on Taxol (paclitaxel). I wish you luck.
Testing Topotecan; these drugs show great promise
Recurrent Perianal Warts -- Best Treatment?
- Is White Discharge A Symptom Of HIV?
- Probability Of Getting AIDS From Blowjob From A Prostitute
- Burning Urethra After Touching Dried Semen Worried I Have HIV
- Floaters After Mutual Masturbation Worried I Have HIV
- Itchy Scrotum After Handjob Sign Of HIV AIDS
- Red Eyes After Handjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.